The Dangers of Mixing Alcohol and Oxycodone - Mandala Healing
Alcohol is a central nervous system depressant that causes changes in mood, drowsiness, and slurred speech. Many people find the effects of alcohol to be relaxing and pleasurable, causing them to abuse the substance frequently. Unfortunately, alcohol abuse can quickly lead to addiction.
If you or a loved one abuses alcohol, you must be aware of the dangers of mixing it with other drugs. One of the common substances that people mix with alcohol is oxycodone, a potent prescription opioid drug. Oxycodone is also known to be highly addictive and dangerous when taken in excess, often leading to fatal overdoses.
Mixing alcohol with oxycodone could lead to life-threatening effects, including liver damage, memory loss, addiction, and overdose. Being aware of the dangers of mixing these substances can prevent life-threatening emergencies.
What is Oxycodone?
Oxycodone is a prescription opioid medication that is used to treat the symptoms of pain. Like other opioids, oxycodone works by targeting opioid receptors in your central nervous system, blocking pain and causing feelings of euphoria. Many people become addicted to oxycodone because of the euphoric effects it causes.
In addition to pain relief, oxycodone can produce the following effects:
- Decreased heart rate
- Slowed breathing
There are many different ways that people abuse oxycodone. According to the DEA, “The tablets are crushed and sniffed or dissolved in water and injected. Others heat a tablet that has been placed on a piece of foil and then inhale the vapors.”
Some people choose to mix oxycodone with other drugs. One of the most common substances people mix this drug with is alcohol. Combining alcohol and oxycodone is extremely dangerous because these substances increase the effects of one another and increase your risk of overdose.
The Dangers of Mixing Oxycodone and Alcohol
Oxycodone and alcohol are both central nervous system depressants. The National Cancer Institute describes central nervous system depressants as “a type of drug that slows down brain activity, which causes the muscles to relax and calms and soothes a person.” When you take more than one of these drugs, your central nervous system could be slowed down too much, causing a variety of dangerous effects.
The dangers of mixing oxycodone and alcohol include:
Most opioid medications like oxycodone are designed to release the substance in your body slowly. This means that you are not receiving the full dose at once. However, drinking alcohol can speed up this process, causing something referred to as “dose dumping.”
While you might be attracted to the idea of experiencing the full effects of oxycodone at once, dose dumping can be extremely dangerous. When you mix alcohol with oxycodone, the alcohol can cause the entire dosage of oxycodone to be released into your body at once. If you do not have a tolerance for opioid drugs, receiving the full dose at once can cause an overdose.
Some forms of oxycodone contain acetaminophen. For example, Percocet is a medication that contains both oxycodone and acetaminophen. Acetaminophen can be extremely effective in treating the symptoms of pain, however, mixing it with alcohol can cause liver damage.
Excessive use of acetaminophen is linked to liver damage. When you mix acetaminophen with alcohol, the damage to your liver can increase. Both alcohol and acetaminophen use glutathione in the liver to negate their toxic effects, causing a depletion of the important substance.
When you do not have enough glutathione, your liver can become damaged and you could experience a wide range of additional symptoms such as seizures, delayed reaction time, uncontrollable muscle movements, slurred speech, and loss of coordination.
Because both alcohol and oxycodone are central nervous system depressants, they are known to cause memory issues when they are abused. When you frequently abuse alcohol, oxycodone, or a combination of the two, your brain may have a hard time forming new memories.
When alcohol and oxycodone are taken together in high doses, the memory loss you can experience becomes severe. Some people even experience memory loss so severe that it is compared to dementia.
Lastly, mixing alcohol and oxycodone can lead to life-threatening overdoses. Both substances can lead to respiratory depression when used excessively. This means that mixing alcohol and oxycodone can lead to rapid respiratory depression, which requires immediate medical intervention.
The symptoms of an oxycodone and alcohol overdose include:
- Nausea and vomiting
- Changes in blood pressure
- Irregular heart rate and rhythm
- Cardiovascular instability
- Dizziness or loss of coordination
- Marked disinhibition
- Abnormal behavior
- Loss of consciousness
- Respiratory arrest
If you or a loved one experience the symptoms of an alcohol and oxycodone overdose, contact emergency medical services immediately and administer naloxone, if available.
Find Help for Alcohol and Oxycodone Abuse Today
Oftentimes, people who suffer from alcoholism mix their alcohol with other drugs to enhance the effects. If you find yourself drinking more often than you should or finding it difficult to control your drinking or drug use, it’s time to get help.
At Mandala Healing Center, clients are taken on a journey of healing through complete immersion into evidence-based clinical modalities, multifaceted alternative therapies, and expert medical management, allowing them to fully detox and recover from drug and alcohol addictions. Through a program of care designed to encourage change, a foundation is created that allows clients to find their higher purpose and reclaim their lives.
Contact Mandala Healing Center today to start your recovery journey.